Wyoming, 2024

Damaging Wind in Wyoming, June 10, 2024

June 10, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moving over Green River brought strong wind gusts of 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moving over Green River brought strong wind gusts of 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 10, 12:55 PM MST, 25 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms, some on the strong side, will continue through late afternoon. Strong outflow winds and isolated large hail is possible with this activity, as well as brief heavy rain.
  • Warmer and drier conditions expected Tuesday through much of the week.
  • Elevated river levels will continue this week.
Area forecast discussion, Jun 10, 12:55 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
155 PM MDT Mon Jun 10 2024

.KEY MESSAGES...

- Isolated showers and thunderstorms, some on the strong side,
  will continue through late afternoon. Strong outflow winds
  and isolated large hail is possible with this activity, as
  well as brief heavy rain.

- Warmer and drier conditions expected Tuesday through much of the
  week.

- Elevated river levels will continue this week.

&&

.DISCUSSION...
Issued at 153 PM MDT Mon Jun 10 2024

A strong shortwave visible on water vapor is currently pushing east
across northern Wyoming. This will be the impetus for convection
today, focused east of the Divide. An associated cold front will
drop south through the afternoon, shunting the deeper moisture that
was over the area yesterday farther to the east. There are a few
showers already ongoing across the Bighorn Basin late this morning,
and additional development is expected farther south and east over
the next couple of hours. The most favorable environment will be
across Johnson and Natrona counties where the better moisture will
be. With peak heating, instability will increase with MLCAPE values
of 500-1000+ J/kg and lapse rate of 7-8 C/km across these areas.
Given the well-mixed boundary layer, strong, gusty outflow winds are
the main concern, as well as isolated large hail with the stronger
storms. With PWAT values around three quarters to an inch, brief,
heavy rain is also possible. This activity will quickly move out by
late afternoon as the wave pushes farther east.

Tuesday will mark the beginning of a drier period as brief ridging
sets up across the region. Temperatures will peak 7 to 10 degrees
above average. Humidity will drop to below 20 percent across much of
central and southern Wyoming; with a breezy west wind, elevated fire
weather conditions will return for the afternoon. By Wednesday a
fairly zonal flow will take over, keeping active weather away from
the area. Temperatures will rise further, likely peaking in the
low to mid 90s for lower elevations east of the Divide. It will
be another windy day, meaning another day of elevated to near-
critical fire weather conditions.

By Thursday flow will become slightly more southwesterly, likely
helping to return isolated convection over the mountains. Guidance
diverges somewhat on Friday; the general trend is for increased
cyclonic flow with a better chance for more widespread convection.
Ensemble cluster guidance is still favoring troughing to increase
during the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM MDT Mon Jun 10 2024

A cold front associated with a shortwave trough will pass through
the region today, and will bring a line of potentially strong
thunderstorms with it. KWRL and KCPR have the best chances of seeing
any impacts from this line of storms and thus have included a TEMPO
group to cover the most likely timing of those storms. Expect
locally heavy rain, gusty winds, and possibly small hail if a storm
passes directly over the terminal and brief MVFR conditions are
possible. Otherwise, VFR conditions are expected at all terminals
through the period. Breezy west to northwest winds at several
terminals will decrease between 00Z and 03Z and will be mostly light
through the rest of the period. Behind the line of storms, mostly
SKC conditions and light winds are expected through the rest of the
period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.HYDROLOGY...
Issued at 212 AM MDT Mon Jun 10 2024

Rivers and creeks will continue to run high today at Action Stage or
below, but look to remain steady for now. SnoTel sites above 9000 ft
continue to drop with most sites dropping below 5 inches of SWE. The
remaining snow at these sites will likely be gone in the next day or
so. The notable exception is sites in the Tetons and portions of
Yellowstone NP, where 20-30 inches remain on the ground.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Myers
AVIATION...Hensley
HYDROLOGY...LaVoie
Hazardous weather outlook, Jun 10, 1:20 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
220 AM MDT Mon Jun 10 2024

WYZ001>020-022>030-111230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
220 AM MDT Mon Jun 10 2024

...Flood Advisories remain in effect for some rivers and creeks in
central Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widely scattered showers and thunderstorms (20-30%) will be possible
across Johnson and Natrona counties this afternoon. A strong to
severe thunderstorm cannot be ruled out. Isolated (10%) thunderstorms
expected elsewhere across the CWA.

Warm temperatures will lead to increased mountain snowmelt.
Rising streams and rivers may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm temperatures will lead to increased mountain snowmelt.
Rising streams and rivers may lead to minor flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 10, 1:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Mon Jun 10 2024

WYZ030-102045-
East Sweetwater County-
211 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SWEETWATER COUNTY
THROUGH 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bitter Creek Rest Area, which is 32 miles west of
Wamsutter, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert
and Tipton.

This includes Interstate 80 between mile markers 132 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10874 4182 10884 4205 10816 4162 10793
      4159 10793
TIME...MOT...LOC 2010Z 254DEG 38KT 4175 10861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hensley

The radar

The Riverton/Lander radar (KRIW), 189 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
June 10, 1:20 PM MST to 1:28 PM MST
Where
Sweetwater County, 1 mi NNE of Green River
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.533, -109.463

The wind sensor along Interstate 80 in Green River reported wind gusts to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196465.